Join 3,562 readers in helping fund MetaFilter (Hide)


Resources to recover from PIED?
June 9, 2014 8:49 AM   Subscribe

[NSFW] Looking for resources and experiences from others who suffered with Porn-Induced ED. What can I do and what can my partner do to help me get my mojo back?

I'm 38, healthy and happy in a relationship and about to get married but for the last 10 years I have been unable to get a strong, hard erection for more than a few minutes with a partner. I have been unable to ejaculate even though my fiancee excites me. I can only finish when I watch porn and masturbate alone. I went through a horrible depression and battled insomnia for years and porn helped a lot with that to relax me and help me sleep. So now I feel like maybe porn has had a big part in not allowing me to get hard as I should. I have been on a low dosage of Lexapro and have been working with my doctor to ween me off it. So along with the porn, I have negative thoughts during sex that I can't shake. As soon as we start intercourse, I get excited but then I get these nagging thoughts in my head, that I am no good enough, that she will get upset that I don't finish. I become insecure in my ability and feel horrible because I know I am going to upset her since I know she is going to take it to heart that I can't perform.

I have recently tried Cialis but we both feel its just fixing a symptom and not the root problem. Cialis will keep me hard but I still don't ejaculate.

Does anyone have any recommendations?
posted by heavyp08 to Health & Fitness (11 answers total) 2 users marked this as a favorite
 
First, this must be difficult for you. You seem committed to working this out with your partner and that's great. I'm not clear about whether or not you have stopped using porn; it seems like that would be a good first step although I'm sure it would be difficult. This also seems like a great problem to take to a couples' counselor, to give you both support and keep you communicating well about this sensitive topic.

Good luck!
posted by the young rope-rider at 8:58 AM on June 9


In the absence of information to the contrary, this is likely largely a result of being on an SSRI. SSRIs are notorious for this side effect, and many people cannot achieve orgasm during sex when on them, or even maintain an erection. Your porn use may be contributing, but it may actually be a symptom rather than a cause of this problem (regardless of why you started using porn).

Masturbation is different from sex because the whole process is under the total control of the masturbator. Everything is, almost by definition, just right.
posted by JohnLewis at 8:59 AM on June 9 [7 favorites]


BTW, I'm a couple's therapist, and if you came to me with this problem I would say that there was nothing to "work on" until you were off the SSRI, since what you are describing is a well-known side-effect of that class of medication. There may be some other problem going on, but it's impossible to know if there is if you are taking an SSRI.

There are anti-depressants in other classes that do not have these side effects, or in which it is diminished.
posted by JohnLewis at 9:01 AM on June 9 [8 favorites]


Nthing what's said here, this is very unlikely to be "porn-induced" and very likely to be the Lexapro plus aspects of the depression that led you to the Lexapro in the first place. Welbutrin is an antidepressant that is known for not having the ED side-effect, but it doesn't work for everyone. Still, you could ask your doctor about it. In the meantime, don't knock the Cialis if it works for you, there's nothing wrong with fixing symptoms. For the rest, look for ways to get more stimulation during sex, and ask your doc about taking occasional drug holidays.
posted by ubiquity at 9:10 AM on June 9 [4 favorites]


FWIW, I was on Paxil (an SSRI) when I was about 20, and had many of the same problems.

I am on Wellbutrin now and have had no sexual side effects whatsoever.

Look at the possible chemical causes and rule them out before looking at other potential explanations. (IANAD)
posted by feckless fecal fear mongering at 9:42 AM on June 9 [1 favorite]


Whether or not it is caused by a medication, sexual issues quickly become relationship issues that affect both parties, and they deserve to be treated as such. Even if this is caused by a physical problem, it is obviously having serious emotional repercussions and treating it as a medical/physical issue is missing a huge part of the picture. Sex in a long-term, committed relationship isn't just about the body.
posted by the young rope-rider at 9:49 AM on June 9


Treating a series of issues as related to "porn induced ED," which are in fact likely medication induced ED, is a recipe for reifying something as a relationship issue that can be treated in another way. The question here is quite specific, and the answer is just not couple's therapy. Treating this as a couple's issue makes it seem as if heavyp08 needs to do something here other than switch medication. Maybe that's true, but we don't know that yet.
posted by JohnLewis at 9:58 AM on June 9 [1 favorite]


The cause of a problem doesn't need to be one person's behavior, or relational difficulties, for them to benefit from a supportive environment where they can get help with communication about fraught topics. I personally have benefited from short-term couples' therapy for discussing medical issues that were affecting our sex life, although I don't care to go into more detail here. The relationship wasn't the problem, but it was being affected because sex is, for most of us, a huge part of what makes a romantic relationship tick. I am very surprised that anyone would consider sexual issues (regardless of the cause) that are leaving both partners upset to be an inappropriate or unproductive topic for couples' therapy, although I agree that a physically based issue is unlikely to be "solved" by such therapy, and hope that I didn't imply that it would be.

I think I've explained myself, so I'll leave it at that, and OP, feel free to memail me if you'd like to ask about my experiences more specifically.
posted by the young rope-rider at 11:15 AM on June 9


Been there. It sucks, but it can get better. ask.mefi and therapy was a big help.

Take the Cialis. Enjoy the sex. Don't focus on orgasm. Talk to your partner, out of bed, about trying non-orgasm-focused sex. It might be frustrating, but taking the pressure off might help.

Switching meds (or adding Wellbutrin) might help. Do talk to the prescriber, but if it's working for other parts of your life, are you sure you want to quit the Lexapro?

Try pot or prostate stimulation.

Quit porn. Maybe it's solely the meds, but it can't hurt to try re-training your brain for partner sex.
posted by morganw at 11:33 AM on June 9


You might want to look up the Betty Dodson site Dodsonandross - she's a character!
posted by tanktop at 4:04 PM on June 9


I agree with the young rope-rider, I had a relationship where this was an issue and while we didn't go to a therapist for it we should have, because although the medical issues were eventually resolved there was a bunch of insecurity and poor communication and other issues wrapped up around it that stayed on.
posted by celtalitha at 8:34 PM on June 9


« Older I'm in Seattle for a few days,...   |  Our 6 month old has never slep... Newer »

You are not logged in, either login or create an account to post comments